69.2K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

FEC-T Chemo, side effects and going abroad!

2 REPLIES 2
bagpus
Member

Re: FEC-T Chemo, side effects and going abroad!

Hi,

 

I was very lucky with FEC and didn't get any nausea (nor with T) and most of my side effects were "relatively" mild. Like you I'm having chemo before surgery.

 

I had no morning sickness when I was pregnant and don't get motion sickness. My chemo nurses and oncologist both have told me that these are good indicators of whether you'll get sickness with chemo, so fingers crossed you won't get the nausea.

 

Nevertheless, I still took all the anti nausea meds and, as Flopsy says, if you get bad nausea (or any other bad side effects) then contact your chemo team straight away to get help.

 

However, not getting nausea is only part of the battle. Even with relatively mild side effects the fatigue can be debilitating and the other side effects (muscle twinges, oral thrush, pins and needles, low mood, etc) aren't exactly fun.

 

I completely agree with Flopsy that the effects are cumulative. I've had my 5th treatment and, while most of my side effects have cleared up by about day 10 after treatment, I still have days after that when the fatigue can be quite debilitating. I think that it would be a challenge to work within that first 10 day period, and virtually impossible for most people in the first week. You also need to be very careful about infections for the first two weeks. It feels a bit like you're under house arrest, but it's worth it not to get an infection.

 

Now for the bright side! My personal view is that you'll be fine to go on holiday in week 4 after your first FEC, even with bad side effects they should have cleared up after a couple of weeks (so long as you don't get a bad infection). But I would suggest checking with your travel company and insurer to make sure that they are happy for you to go - they might need you to have a letter from your oncologist or something. You don't want to get stuck abroad unable to get medical assistance if you need it.

 

One other thing to keep in mind is that week 2 to 3 after your first FEC is when your hair will start to fall out, so be prepared for this happening just before you go on holiday. Also, FEC makes your skin very sensitive, so watch the sun.

 

I hope this is helpful. Chemo is a hideous thing to have to do, whatever side effects you get, however you will get through it. Take all the help and support that you can, particularly with the kids.

 

Also, make sure you join the monthly thread for those starting chemo in September, it's a brilliant way to get support and advice from people who are at the same stage as you.

 

xxx

 

 

Flopsy
Member

Re: FEC-T Chemo, side effects and going abroad!

Hi Snoozysuz,

 

I was one of the people badly affected by FEC-T. It sounds like you are planning your holiday for the right time. FEC side effects for me were culmulative and you are having a "4th week off" so hopefully should be past the worst of the first cycle by then.

 

On my first FEC cycle I did end up in hospital with an infection and my while blood cells were often low when I was about to start a new cycle. 

 

Risk of infection might be something else to bear in mind. My nurse suggested that if I went on holiday by air that I should use one of those nasal sprays in the plane. Boots do an "own brand" one as well.

 

http://www.boots.com/en/Vicks-First-Defence-nasal-spray-15ml_21963/

 

One of the symptoms I had was nausea and vomiting. Finished my last T a month ago and I still have it. Never been pregnant so cannot comment on that. Other risk factor seems to be motion sickness - which I definitley don't have and younger age (which I do). 

 

If you do get hit badly by the vomiting / nausea my advice would not to be fobbed off but to insist on getting it treated seriously. I went in all optimistic and the team treating me failed to help in a serious or urgent way. There are lots of drugs and families of drugs to try. I needed to be on a combination of different groups in the end to control it. This took time and an official complaint to get addressed.

 

 

Good luck. 

 

 

 

Snoozysuz
Member

FEC-T Chemo, side effects and going abroad!

Hi, I have recently been diagnosed with Triple Negative breast cancer and start chemo next Tues.  It's a big old lump so getting 6 cycles of chemo before the lumpectomy.

 

I have read about lots of people having bad side effects with FEC-t, has anyone managed to sail through?  I'm 42 with 2 kids (10 and 14) and work 25 hours a week.  I'm also a single parent.  My nurse seems to think I won't have time to worry about being ill but after reading some people's experiences I'm not so sure.  I was told that as I didn't suffer from morning sickness that I may not suffer to badly with sickness.  Has anyone else found this connection?

 

I also have a holiday booked to go to Ibiza in 4 weeks, which would be the week my 2nd cycle would start, but the hospital are going to let me delay my next treatment by a week so I can still take the kids on holiday.  Has anyone else gone on holiday so soon after chemo?  I'm hoping as this will be the 4th week that I should be feeling strong enough.  It's just a chill out holiday anyway, lying in the shade while kids muck about in the pool!  I really don't want to cancel it, as I think we will all need this time away.

 

Sorry for all the questions.  Any advice would be much appreciated.  I thought I had come to terms with it all, but starting to panic now treatment is about to start.

 

Thanks